HCPLive Network

Hyponatremia Clinical Update, July 15, 2011

Seizures and Hyponatremia Related to Ethcathinone and Methylone Poisoning
In a recent issue of the Journal of Medical Toxicology, researchers from the Université Laval in Quebec, Canada, reported on a case of ethcathinone and methylone poisoning with severe clinical toxicity. The combination of ethcathinone and methylone is a form of MDMA (ecstasy) that is legal in some countries. According to the authors, to their knowledge, this is the first case reported in the medical toxicology literature.

According to the study, a 22-year-old woman was brought to the emergency department following several episodes of tonicoclonic seizures a few hours after ingesting “legal ecstasy.”

“The patient needed intubation for recurrent seizures, and she was found to have severe hyponatremia (120 mmol/L) that was corrected with hypertonic saline. The patient’s mental status improved rapidly, and she was extubated the day following her admission. However, she developed prolonged rhabdomyolysis (CK 34.537 U/L) that required a six-day hospitalization,” the authors wrote.

The researchers argue that the seizures and the hyponatremia experienced by the patient may be explained by the MDMA-like characteristics of methylone that may induce inappropriate secretion of antidiuretic hormone mediated via the serotonin system.

“The combination of methylone and ethcatinone (both acting like serotonin reuptake inhibitors) might have contributed to neurologic manifestations compatible with serotonin toxicity, although our patient never had autonomic instability. Our patient had a prolonged period of rhabdomyolysis which may also be explained by excessive serotonin activity resulting in an increased motor hyperactivity,” the authors wrote.
They go on to note that the public has to be aware of this growing health problem, and that clinicians must report future cases of toxicity related to the use of cathinone synthetic derivatives in order to increase knowledge of these substances.


Management of Hyponatremia and Volume Contraction
Hyponatremia, the most common electrolyte imbalance seen in patients with aneurysmal subarachnoid hemorrhage, occurrs in one-third to one-half of patients. Hyponatremia may be caused by cerebral salt wasting and by the syndrome of inappropriate secretion of antidiuretic hormone or a combination of both.

Because limited data are available describing hyponatremia treatment in subarachnoid hemorrhage patients, researchers at the Mayo Clinic performed a Medline search for English-language manuscripts describing original research in the treatment for hyponatremia in patients with aneurysmal subarachnoid hemorrhage. In an article published in a recent issue of Neurocritical Care, the authors identified seven appropriate articles, three testing fludrocortisone, two hydrocortisone, and one each for hypertonic saline and 5% albumin.

“Data quality for treatment efficacy and safety were moderate for corticosteroid studies and low or very low for hypertonic saline and 5% albumin. Available data, although limited, support early treatment with corticosteroids to limit hyponatremia, with fludrocortisone causing fewer side effects,” the authors wrote in the study abstract.

Sources
Seizures and Hyponatremia Related to Ethcathinone and Methylone Poisoning
[Journal of Medical Toxicology]

Management of Hyponatremia and Volume Contraction [Neurocritical Care]



Further Reading
Xi E. Zheng, MD, PhD, shares her views on young-onset colorectal cancer at 2014 ACG Annual Scientific Meeting in Philadelphia, PA.
In what could be New York City’s first case of Ebola, a doctor identified by the NY Post as Craig Spencer, 33, MD an emergency medicine physician at New York Hospital/Columbia-Presbyterian was rushed to a special Ebola unit at city-run Bellevue Hospital Center in Manhattan. Spencer returned 10 days ago from a stint as a volunteer with Doctors without Borders, caring for Ebola victims in Guinea, one of three West African nations with major outbreaks.
Patients diagnosed with diabetic retinopathy may be able to get a sense of how their condition has progressed without having to leave the comfort of their own home.
Monitoring devices among intensive care patients set off 2.5 million alarms in one month at a U.S. hospital, a new study of "alarm fatigue" reveals. The research was published online Oct. 22 in PLOS ONE.
While in-office visits may still be best, virtual analysis may be a valuable option in atopic dermatitis care, according to a new study published online Oct. 22 in JAMA Dermatology.
After weight-loss surgery, some patients may be at risk for developing severe headaches, a new study suggests. The report was published online Oct. 22 in Neurology.
The US health care system ranks last compared to other industrialized nations when it comes to affordability and patient access, according to a new survey published in the Oct. 23 issue of the New England Journal of Medicine.
More Reading